The Valuation of American Passport Options: A Viscosity Solution Approach

  • Yang Wang
  • Baojun Bian
  • Zijiang Yang
  • Jizhou Zhang


The passport option, introduced and marketed by Bankers Trust, is a call option on the balance of a trading account. This paper concerns the American passport option. We rigorously establish the mathematical foundation for pricing the American passport option. We derive the pricing equation, using the dynamic programming principle, and prove that the option value is a viscosity solution of variational inequality, which is a fully nonlinear equation. We also establish the comparison principle, which yields uniqueness of the viscosity solution. Moreover, we prove convexity-preserving property for the viscosity solution. In addition, we obtain further properties of the optimal exercise boundary. Finally, we give several numerical examples and financial analysis.


American passport option Viscosity solution Uniqueness Convexity-preserving property Optimal exercise boundary 

Mathematics Subject Classification

91B02 35B05 49L25 



This work was supported in part by the National Natural Science Foundation for Young Scientists of China (No: 11701377) and MOE (Ministry of Education in China) Project of Humanities and Social Sciences (No: 17YJCZH044). The authors would like to thank the reviewers for their very helpful comments and suggestions.


  1. 1.
    Hyer, T., Lipton-Lifschitz, A., Pugachevsky, D.: Passport to success. Risk 10(9), 127–131 (1997)Google Scholar
  2. 2.
    Andersen, L., Andreasen, J., Brotherton-Ratcliffe, R.: The passport option. J. Comput. Finance 1(3), 15–36 (1998)CrossRefGoogle Scholar
  3. 3.
    Ahn, H., Penaud, A., Wilmott, P.: Various passport options and their valuation. Appl. Math. Finance 6(4), 275–292 (1998)CrossRefGoogle Scholar
  4. 4.
    Penaud, A., Wilmott, P., Ahn, H.: Exotic passport options. Asia Pac. Financ. Mark. 6(2), 171–182 (1999)CrossRefGoogle Scholar
  5. 5.
    Nagayama, I.: Pricing of passport option. J. Math. Sci. Univ. Tokyo 5(4), 747–785 (1998)MathSciNetzbMATHGoogle Scholar
  6. 6.
    Henderson, V., Hobson, D.: Local time, coupling and the passport option. Finance Stoch. 4(1), 69–80 (2000)MathSciNetCrossRefGoogle Scholar
  7. 7.
    Shreve, S.E., Vecer, J.: Options on a traded account: vacation calls vacation puts and passport options. Finance Stoch. 4(3), 255–274 (2000)MathSciNetCrossRefGoogle Scholar
  8. 8.
    Chan, S.-S.: The valuation of American passport options. Working Paper, University of Wisconsin-Madison (1999)Google Scholar
  9. 9.
    Hendersen, V., Hobson, D.: Passport options with stochastic volatility. Appl. Math. Finance 8(2), 97–119 (2001)CrossRefGoogle Scholar
  10. 10.
    Henderson, V., Hobson, D., Kentwell, G.: A new class of commodity hedging strategies: a passport options approach. Int. J. Theor. Appl. Finance 5(3), 255–278 (2002)MathSciNetCrossRefGoogle Scholar
  11. 11.
    Vecer, J.: A new PDE approach for pricing arithmetic average Asian options. J. Comput. Finance 4(4), 105–113 (2001)CrossRefGoogle Scholar
  12. 12.
    Ahn, H., Dewynne, J., Hua, P., Penaud, A., Wilmott, P.: The end-of-the-year bonus: how to optimally reward a trader. Int. J. Theor. Appl. Finance 5(2), 279–306 (2002)MathSciNetCrossRefGoogle Scholar
  13. 13.
    Bian, B., Wang, Y., Zhang, J.: Viscosity solutions of HJB equations arising from the valuation of European passport options. Acta Math. Sci. 30B(1), 187–202 (2010)MathSciNetzbMATHGoogle Scholar
  14. 14.
    Wang, Y., Bian, B., Zhang, J.: Viscosity solutions of integro-differential equations and passport options in a jump-diffusion model. J. Optim. Theory Appl. 161(1), 122–144 (2014)MathSciNetCrossRefGoogle Scholar
  15. 15.
    Crandall, M.G., Lions, P.-L.: Viscosity solutions of Hamilton–Jacobi equations. Trans. Am. Math. Soc. 277(1), 1–42 (1983)MathSciNetCrossRefGoogle Scholar
  16. 16.
    Crandall, M.G., Ishii, H., Lions, P.-L.: User’s guide to viscosity solutions of second order partial differential equations. Bull. Am. Math. Soc. (N.S.) 27(1), 1–67 (1992)MathSciNetCrossRefGoogle Scholar
  17. 17.
    Soner, H.M.: Controlled Markov processes. In: Capuzzo Dolcetta, I.C., Lions, P.L. (eds.) Viscosity Solutions and Applications, Viscosity Solutions and Applications to Mathematical Finance, vol. 1660, pp. 134–185. Springer, Berlin (1997)zbMATHGoogle Scholar
  18. 18.
    Soner, H.M.: Stochastic optimal control in finance. Working paper, Princeton University (2004)Google Scholar
  19. 19.
    Pham, H.: Optimal stopping of controlled jump diffusion processes: a viscosity solution approach. J. Math. Syst. Estim. Control 8, 1–27 (1998)MathSciNetGoogle Scholar
  20. 20.
    Alvarez, O., Lasry, J.-M., Lions, P.-L.: Convexity viscosity solutions and state constraints. J. Math. Pures Appl. 76(3), 265–288 (1997)MathSciNetCrossRefGoogle Scholar
  21. 21.
    Feldman, M., McCuan, J.: Constructing convex solutions via Perron’s method. Annali dell’Universita di Ferrara 53(1), 65–94 (2007)MathSciNetCrossRefGoogle Scholar
  22. 22.
    Giga, Y., Goto, S., Ishii, H., Sato, M.H.: Comparison principle and convexity preserving properties for singular degenerate parabolic equations on unbounded domains. Indiana Univ. Math. J. 40(2), 443–470 (1991)MathSciNetCrossRefGoogle Scholar
  23. 23.
    Benth, F.E., Karlsen, H.K., Reikvam, K.: A semilinear Black and Scholes partial differential equation for valuing American options. Finance Stoch. 7, 277–298 (2003)MathSciNetCrossRefGoogle Scholar
  24. 24.
    Jiang, L.: Mathematical Model and Methods of Option Pricing. Higher Education Press, Beijing (2003)Google Scholar

Copyright information

© Springer Science+Business Media, LLC, part of Springer Nature 2018

Authors and Affiliations

  1. 1.Shanghai Normal UniversityShanghaiChina
  2. 2.Tongji UniversityShanghaiChina
  3. 3.York UniversityTorontoCanada

Personalised recommendations